Alert archive / Idaho / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 12, NWS Missoula, MT

August 5, 2024Idaho County, Idaho

NWS Missoula, MT issued this severe thunderstorm warning at Aug 5, 2024, 5:50 PM PDT for Idaho County, Idaho. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 5, 2024, 5:50 PM PDT (00:50 UTC)
Expired
Aug 5, 2024, 6:15 PM PDT
In force
25 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Idaho County, ID

The radar

The Missoula radar (KMSX), 175 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 1:16 PM PDT, 4 hours 34 minutes earlier.

Area forecast discussion, Aug 5, 1:16 PM PDT, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
216 PM MDT Mon Aug 5 2024

.DISCUSSION...The Northern Rockies will remain under southwesterly
upper level flow through Tuesday. A few subtle disturbances will
track through this flow pattern causing clusters of rain showers
and thunderstorms for the next 24-36 hours. The atmosphere appears
to be unstable enough for the remainder of this afternoon and
evening and once again on Tuesday afternoon to allow for the
development of some strong to potentially severe thunderstorms.

A low pressure system will slide into south central Canada by mid
week causing the upper level flow to become westerly to
northwesterly. This flow pattern will keep temperatures near
seasonal with the potential of steady precipitation along the
Continental Divide, especially around Glacier National Park. While
the remainder of the region could experience periods of isolated
to scattered showers and thunderstorms.

The low pressure from Canada will drop into the upper Midwest by
the latter part of the week. This movement of the low will allow
for the ridge of high pressure to slowly strengthen over the
western United States. This ridge will allow for a warming and
drying trend through the weekend.

&&

.AVIATION...
One disturbance is currently causing numerous showers and
thunderstorms to move through western Montana this afternoon. A
second round of convection is starting to develop over northeast
Oregon and southern Idaho. These storms should make their way into
north central Idaho and west central Montana later this evening. A
third round of storms is expected Tuesday morning. These storms
will be capable of gusty erratic winds, moderate to heavy rain and
small hail.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.

&&

In the hours before

Special weather statement, Aug 5, 2:45 PM PDT, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Missoula MT
345 PM MDT Mon Aug 5 2024

MTZ001-004-052215-
Lower Clark Fork Region MT-Kootenai/Cabinet Region MT-
345 PM MDT Mon Aug 5 2024

...A strong thunderstorm will impact portions of south central
Lincoln and northwestern Sanders Counties through 415 PM MDT...

At 345 PM MDT, Doppler radar was tracking a strong thunderstorm near
Noxon, or 29 miles northwest of Thompson Falls, moving northeast at
35 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Noxon and Tuscor.

This includes Highway 200 W between mile markers 10 and 25.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4785 11567 4791 11589 4822 11580 4801 11532
TIME...MOT...LOC 2145Z 229DEG 31KT 4795 11570

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
Special weather statement, Aug 5, 3:13 PM PDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Missoula MT
413 PM MDT Mon Aug 5 2024

MTZ005-006-052300-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
413 PM MDT Mon Aug 5 2024

...A strong thunderstorm will impact portions of northern Lemhi and
southeastern Ravalli Counties through 500 PM MDT...

At 412 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Conner, or 30 miles south of Hamilton, moving
northeast at 55 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Conner, Sula, and Lost Trail Pass.

This includes Highway 93 S between mile markers 0 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4591 11356 4584 11368 4583 11373 4575 11382
      4575 11385 4578 11387 4575 11391 4570 11391
      4570 11401 4567 11403 4565 11402 4561 11408
      4572 11426 4595 11414 4605 11385
TIME...MOT...LOC 2212Z 228DEG 49KT 4583 11395

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 5, 4:07 PM PDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Missoula MT
407 PM PDT Mon Aug 5 2024

IDZ006>008-052345-
Southern Clearwater Mountains ID-
Lower Hells Canyon/Salmon River Region ID-
Orofino/Grangeville Region ID-
407 PM PDT Mon Aug 5 2024

...Strong thunderstorms will impact portions of west central Idaho
County through 445 PM PDT...

At 406 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of Grangeville to 11 miles east of
Imnaha. Movement was northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and brief heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Grangeville, White Bird, Clearwater, Canfield, Lucile, Slate Creek,
Harpster, Copperville, and Fenn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4547 11656 4551 11656 4554 11652 4555 11652
      4558 11648 4560 11646 4562 11646 4566 11651
      4600 11628 4611 11581 4551 11611 4543 11659
TIME...MOT...LOC 2306Z 234DEG 27KT 4596 11630 4551 11660

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 5, 4:29 PM PDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Missoula MT
529 PM MDT Mon Aug 5 2024

IDZ009-010-060015-
Eastern Lemhi County ID-Western Lemhi County ID-
529 PM MDT Mon Aug 5 2024

...Strong thunderstorms will impact portions of southeastern Lemhi
County through 615 PM MDT...

At 529 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 23 miles north of Challis to 14 miles north of
Chilly Barton Flat. Movement was east at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lemhi, Leadore, Gilmore, May, Tendoy, Patterson, and Big Creek
Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4445 11345 4442 11352 4449 11381 4464 11401
      4476 11409 4473 11414 4474 11416 4474 11421
      4482 11419 4483 11427 4483 11428 4510 11380
      4442 11302 4427 11332
TIME...MOT...LOC 2329Z 253DEG 33KT 4483 11437 4428 11377

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 5, 4:55 PM PDT, 55 minutes before
Special Weather Statement
National Weather Service Missoula MT
455 PM PDT Mon Aug 5 2024

IDZ006-007-060045-
Southern Clearwater Mountains ID-Orofino/Grangeville Region ID-
455 PM PDT Mon Aug 5 2024

...A strong thunderstorm will impact portions of central Idaho County
through 545 PM PDT...

At 455 PM PDT, Doppler radar was tracking a strong thunderstorm near
Grangeville, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lowell, Clearwater, Harpster, and Syringa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4581 11602 4597 11614 4621 11562 4598 11543
TIME...MOT...LOC 2355Z 241DEG 32KT 4593 11599

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 5, 5:10 PM PDT, 40 minutes before
Special Weather Statement
National Weather Service Missoula MT
510 PM PDT Mon Aug 5 2024

IDZ006>008-060100-
Southern Clearwater Mountains ID-
Lower Hells Canyon/Salmon River Region ID-
Orofino/Grangeville Region ID-
510 PM PDT Mon Aug 5 2024

...A strong thunderstorm will impact portions of west central Idaho
County through 600 PM PDT...

At 510 PM PDT, Doppler radar was tracking a strong thunderstorm 15
miles west of White Bird, or 26 miles southwest of Grangeville,
moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and half-inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
White Bird, Copperville, and Canfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4604 11645 4577 11616 4565 11649 4575 11654
      4578 11660 4578 11666 4579 11668 4582 11669
      4583 11674
TIME...MOT...LOC 0010Z 228DEG 23KT 4576 11662

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 6:54 PM PDTSpecial Weather StatementMSOMissoula51 min
Aug 6, 8:20 AM PDTSpecial Weather StatementMSOMissoula40 min
Aug 6, 2:27 PM PDTSpecial Weather StatementMSOMissoula48 min
Aug 6, 2:59 PM PDTSpecial Weather StatementMSOJefferson31 min
Aug 6, 3:14 PM PDTSpecial Weather StatementMSOFlathead46 min
Aug 6, 3:29 PM PDTSpecial Weather StatementMSOMissoula46 min
Aug 6, 3:33 PM PDTSpecial Weather StatementMSODeer Lodge42 min
Aug 6, 3:43 PM PDTSpecial Weather StatementMSOMissoula47 min
Aug 6, 3:45 PM PDTSpecial Weather StatementMSOPowell30 min
Aug 6, 3:55 PM PDTSpecial Weather StatementMSOMissoula50 min
Aug 6, 4:11 PM PDTSpecial Weather StatementMSOMissoula34 min
Aug 6, 4:29 PM PDTSpecial Weather StatementMSOPowell31 min
Aug 6, 4:32 PM PDTSpecial Weather StatementMSORavalli43 min
Aug 6, 4:39 PM PDTSevere Thunderstorm WarningMSORavalli36 min
Aug 6, 4:58 PM PDTSevere Thunderstorm WarningMSOMissoula16 min
Aug 5, 5:10 PM PDTSpecial Weather StatementMSOLewis50 min
Aug 5, 5:22 PM PDTSevere Thunderstorm WarningMSOIdaho23 min
Aug 5, 10:58 PM PDTSpecial Weather StatementMSOLewis32 min
Aug 6, 2:51 PM PDTSpecial Weather StatementMSOIdaho39 min
Aug 6, 3:27 PM PDTSpecial Weather StatementMSOIdaho48 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.